Maryland, 2016

Flash Flood and Flooding in Maryland, February 24 to 25, 2016

February 24 to 25, 2016 · NWS LWX · 18 events in 8 counties and zones

Strong low pressure moved from the deep south to the Great Lakes. Strong warm air advection coupled with moisture led to showers and thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Strong low pressure moved from the deep south to the Great Lakes. Strong warm air advection coupled with moisture led to showers and thunderstorms across the area. Activity strengthened in the afternoon and multiple rounds of heavy rain moved across the area. Many rivers reached flood stage across the Mid-Atlantic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 24, 3:10 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Feb 24, 3:10 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EST WED FEB 24 2016

.SYNOPSIS...DEEP LOW PRESSURE OVER SOUTHERN OHIO WILL TRACK
NORTHEAST TO LAKE ERIE THROUGH THIS EVENING...WHILE A WARM FRONT
MOVES NORTH ACROSS MARYLAND. A COLD FRONT IS EXPECTED TO CROSS
THE MID-ATLANTIC THIS EVENING. HIGH PRESSURE BUILDS IN FOR THE
END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...SHOWERS AND T-STORMS EXPECTED
THROUGH THIS EVENING IN VERY MOIST AND DESTABILIZING ATMOSPHERE.
WARM FRONT CURRENTLY ANALYZED ALONG THE I-95 CORRIDOR FROM
FREDERICKSBURG VA TO ABERDEEN MD. MODEL GUIDANCE STILL SHOW STRONG
PRESSURE FALLS IN THE ORDER OF 8-10 MB/3HR SO EXPECTING WARM FRONT
TO PUSH A BIT NORTHWARD OVER THE NEXT SVRL HOURS. ENVIRONMENT
FVRBL FOR TORNADOES DUE TO CURVED LONG HODOGRAPHS AND 0-3KM SRH
APPROACHING 600 M^2/S^2. LATEST NSSL WRF-ARW SHOWS CURRENT LINE
SOUTH OF AUGUSTA COUNTY TO INTENSIFY IN AREA OF STRONG ASCENT FOR
UPWARD VERTICAL MOTION IN RESPONSE TO LARGE SCALE 500 MB HEIGHT
FALLS IN THE ORDER OF 230 METER/12HR. LINE OF CONVECTION WILL THEN
RAISE AROUND 65KT CLEARING THE ENTIRE FCST AREA BY 02Z.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...CDFNT WILL CLEAR THE AREA
BY 06Z THU WITH RAIN ENDING. UPSLOPE PRECIP WILL CONTINUE WITH
RAIN MIXING WITH SNOW AFTER 06Z BECOMING ALL SNOW BY 12Z THU.
TIGHT PRES GRADIENT WILL PERSIST THROUGH FRI WITH BREEZY AND
COOLER CONDITIONS. DESPITE VERY TIGHT PRES GRADIENT EXTENSIVE
CLOUD COVER WILL NOT BE CONDUCIVE FOR STRONGER WINDS TO MIX DOWN.
BEST CHANCE FOR ADVISORY LEVEL WINDS IS ALONG THE MASON DIXON
LINE. WIND ADVISORY LEVEL WINDS ARE ALSO MARGINAL FOR THE HIGHER
ELEVS AND WILL NOT ISSUE ANY ADVZY ATTM. ALSO...CURRENT WIND
ADVISORY OVER THE SW PART OF THE FCST AREA LOOKS LIKE IT WILL BE
ABLE TO CANCEL IT SOONER THAN CURRENT EXPIRATION TIME.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...SUB-TROPICAL RIDGING
PERSISTING OVER THE SOUTHEASTERN U.S. WILL BE FIGHTING LOWERING
HEIGHTS APPROACHING FROM THE NORTH AS RIDGING PERSISTS OVER
WESTERN NOAM. TEMPERATURES SHOULD GRADUALLY LOWER OVER THE PERIOD
IN AN OTHERWISE STORMY PATTERN. COLD AIR WILL LIKELY BE LACKING
FOR ANY APPRECIABLE WINTRY WEATHER THROUGH AT LEAST LATER NEXT
WEEK.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...IFR CONDITIONS THROUGH
THIS EVENING IN HEAVY SHOWERS AND T-STORMS SOME POTENTIALLY SEVERE
AT KDCA...KBWI AND KMTN. CONDITIONS IMPROVING AFTER 03Z THU.
BREEZY THU WITH FREQ GUSTS TO 30 KT.

MAINLY VFR THIS WEEKEND W/ WLY FLOW AROUND 10 KTS.

&&

.MARINE...GALE CONDITIONS LIKELY THROUGH THU THEN DIMINISHING INTO
SCA THU NIGHT AND BELOW SCA FRI NIGHT.

HIGH PRESSURE NOSING OVER THE AREA SHOULD KEEP WINDS BELOW
SCA LEVELS OVER THE WEEKEND.

&&

.HYDROLOGY...FLOODING THREAT DIMINISHING DUE TO EXPECTED FAST
STORM MOTION.

&&

.TIDES/COASTAL FLOODING...MINOR COASTAL FLOODING POSSIBLE THROUGH
EARLY THU.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR DCZ001.
     COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT EST
     TONIGHT FOR DCZ001.
MD...FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR MDZ003>006-011-013-014-
     503>508.
     COASTAL FLOOD ADVISORY UNTIL 7 AM EST THURSDAY FOR MDZ017.
     COASTAL FLOOD ADVISORY UNTIL 9 AM EST THURSDAY FOR MDZ014-018.
     COASTAL FLOOD ADVISORY UNTIL 1 PM EST THURSDAY FOR MDZ011-508.
VA...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR VAZ025>027-029-503-
     504-507-508.
     FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR VAZ025>031-036>040-
     050>056-501-502-505>508.
WV...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR WVZ055-501-502-505-
     506.
     FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR WVZ051>053.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     ANZ530>543.
     GALE WARNING UNTIL 6 PM EST THURSDAY FOR ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...DFH
AVIATION...LFR/DFH
MARINE...LFR/DFH
HYDROLOGY...LFR
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Feb 24, 3:43 PM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EST WED FEB 24 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
343 PM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A TORNADO WATCH IN EFFECT UNTIL 11 PM. THE MAIN HAZARDS
ARE DAMAGING WINDS AND TORNADOES LATE THIS AFTERNOON THROUGH THIS
EVENING.

A FLOOD WATCH IS IN EFFECT FOR THE AREA...EXCEPT SOUTHERN
MARYLAND...FROM 10 AM TO MIDNIGHT. PLEASE REFER TO FLOOD
MESSAGE...FFALWX...FOR MORE DETAILS.

A GALE WARNING IS IN EFFECT FOR ALL WATERS LATE THIS AFTERNOON
THROUGH THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS BEHIND THE COLD FRONT MAY REQUIRE WIND ADVISORIES
THURSDAY AND THURSDAY NIGHT.

GALE WARNINGS EXPECTED TO CONTINUE THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE FORWARD ANY
DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-251000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
343 PM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH HAS BEEN ISSUED UNTIL 11 PM FOR MOST COUNTIES EAST
OF THE BLUE RIDGE EXCEPT FOR THE CENTRAL FOOTHILLS OF VIRGINIA. THE
MAIN HAZARDS ARE DAMAGING WINDS AND ISOLATED TORNADOES LATE THIS
AFTERNOON INTO THIS EVENING.

A FLOOD WATCH IS IN EFFECT FOR THE PORTIONS OF THE AREA TODAY
THROUGH THIS EVENING. PLEASE REFER TO FLOOD MESSAGE...FFALWX...FOR
MORE DETAILS.

A WIND ADVISORY IS IN EFFECT FOR ELEVATIONS ABOVE 2000 FT THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS BEHIND THE COLD FRONT LIKELY REQUIRE WIND ADVISORIES
THURSDAY AND THURSDAY NIGHT.

ACCUMULATING SNOW IS EXPECTED WEST OF THE ALLEGHENY FRONT EARLY
THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE FORWARD ANY
DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE.

HTS

In the hours before

Local storm report, Feb 24, 6:01 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
601 PM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     2 E LEESBURG            39.10N  77.52W
02/24/2016                   LOUDOUN            VA   NWS EMPLOYEE

            TREE DOWN ON RT 15 NORTH OF LEESBURG AT JCT WITH SELMA
            LANE

&&

EVENT NUMBER LWX1603178

LFR
Local storm report, Feb 24, 6:03 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
603 PM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND GST     2 NE GERMANTOWN         39.19N  77.24W
02/24/2016  M62 MPH          MONTGOMERY         MD   MESONET

&&

EVENT NUMBER LWX1603179

DH
Local storm report, Feb 24, 6:04 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
604 PM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     2 E LEESBURG            39.10N  77.52W
02/24/2016                   LOUDOUN            VA   NWS EMPLOYEE

            TREE DOWN ON RT 15 NORTH OF LEESBURG AT JCT WITH SELMA
            LANE

&&

EVENT NUMBER LWX1603178

LFR
Local storm report, Feb 24, 6:09 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
609 PM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             1 NNE AMERICAN UNIVERSI 38.95N  77.08W
02/24/2016  M0.88 INCH       DISTRICT OF COLUMB DC   BROADCAST MEDIA

            DIME TO NICKEL SIZE HAIL.

&&

EVENT NUMBER LWX1603181

DH
Local storm report, Feb 24, 6:10 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     FLOOD            1 W BALLENGER CREEK     39.37N  77.45W
02/24/2016                   FREDERICK          MD   TRAINED SPOTTER

            BALLENGER CREEK OUT OF ITS BANKS

&&

EVENT NUMBER LWX1603182

LFR
Local storm report, Feb 24, 6:17 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
617 PM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             1 N HILLANDALE          39.03N  76.97W
02/24/2016  E0.75 INCH       MONTGOMERY         MD   NWS EMPLOYEE

&&

EVENT NUMBER LWX1603183

LFR

The radar

The Sterling radar (KLWX), 31 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

17 flood, 1 flash flood. Local standard time, as filed.

Flood, Montgomery

When
February 24, 6:18 PM EST to February 25, 1:47 AM EST
Where
Montgomery County, 0.07 mi WSW of Glen Echo to 0.04 mi W of Glen Echo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.970, -77.131

There was a water rescue reported Massachusetts Avenue and Goldsboro Road.

Flood, Frederick

When
February 24, 7:00 PM EST to February 25, 11:00 AM EST
Where
Frederick County, 0.5 mi ENE of Woodsboro to 0.7 mi ENE of Woodsboro
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.532, -77.311

Maryland route 550 was flooded and closed in both directions at Council Drive.

Flood, Baltimore

When
February 24, 7:08 PM EST to 7:31 PM EST
Where
Baltimore County, 0.75 mi SSE of Halethorpe to 0.77 mi SSE of Halethorpe
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.241, -76.693

The stream gauge on East Branch Herbert Run at Arbutus reached a flood stage of 7 feet. The gauge peaked at 7.18 feet at 19:15 feet. Water covered yards near Tom Day Boulevard.

Flood, Carroll

When
February 24, 7:37 PM EST to 11:07 PM EST
Where
Carroll County, 0.87 mi NW of Keymar to 1.07 mi NW of Keymar
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.610, -77.240

The stream gauge on Big Pipe Creek at Bruceville reached a flood stage of 8 feet. The gauge peaked at 9.07 feet at 21:00 EST. Keysville-Bruceville Road began to flood.

Flood, Baltimore

When
February 24, 8:16 PM EST to 10:21 PM EST
Where
Baltimore County, 1.55 mi W of White Marsh to 1.66 mi WSW of White Marsh
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.376, -76.459

The stream gauge on Whitemarsh Run at White Marsh reached a flood stage of 10 feet. The gauge peaked at 13.93 feet at 21:15 EST. Town Center Court began to flood.

Flood, Frederick

When
February 24, 8:32 PM EST to February 25, 1:00 PM EST
Where
Frederick County, 1.94 mi WNW of New London to 2.05 mi WNW of New London
Cause
Heavy Rain
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
39.429, -77.284

An SUV was stranded in high water on Gas House Pike from Linganore Creek. The vehicle was slowly being drifted downstream. A water rescue was conducted and the occupant rescued.

Flood, Harford

When
February 24, 8:33 PM EST to February 25, 3:28 AM EST
Where
Harford County, 0.75 mi NE of Vale to 0.57 mi NE of Vale
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.538, -76.390

A water rescue was reported on Grafton Shop Road near Carr Mill.

Flood, Harford

When
February 24, 8:33 PM EST to February 25, 4:00 AM EST
Where
Harford County, 1.3 mi E of Ady to 1.3 mi W of Scarboro
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.630, -76.305

A water rescue was reported at Sandy Hook Road and Scarborough Road.

Flood, Harford

When
February 24, 8:38 PM EST to 9:58 PM EST
Where
Harford County, 0.52 mi NNW of Vale to 0.28 mi NE of Vale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.537, -76.402

The stream gauge on Winters Run at Benson reached a flood stage of 9 feet. The gauge peaked at 10.15 feet. Carrs Mill Road was flooded by Winters Run. Overbank flooding occurred along the creek.

Flood, St. Mary'S

When
February 24, 9:18 PM EST to February 25, 3:15 AM EST
Where
St. Mary'S County, 0.61 mi SSW of Park Hall Arpt to 0.67 mi SSW of Park Hall Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.222, -76.456

Route 5 was reported flooded and closed at Willows Road due to creek flooding.

Flood, Harford

When
February 24, 9:33 PM EST to February 25, 1:28 AM EST
Where
Harford County, 0.54 mi SSW of Singer to 0.41 mi SW of Singer
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.473, -76.335

The stream gauge on Otter Point Creek at Edgewood reached a flood stage of 8 feet. The gauge peaked at 9.67 feet at 00:15 EST. Winters Run Road began to flood near Singer Road.

Flood, Howard

When
February 24, 9:37 PM EST to February 25, 12:23 AM EST
Where
Howard County, 1.2 mi ESE of Savage to 0.97 mi ENE of Savage
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.123, -76.810

The stream gauge on Little Patuxent River at Savage reached a flood stage of 10 feet. The gauge peaked at 10.56 feet at 22:45 EST. Riverside trails began to flood. Water also approached fields off Bald Eagle Drive, and approach Brock Bridge Road.

Flood, Howard

When
February 24, 9:40 PM EST to February 25, 3:31 AM EST
Where
Howard County, 0.85 mi W of Savage to 0.77 mi W of Savage
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.130, -76.846

Stephens Road was closed between Gorman Road and Whiskey Bottom Road due to high water. Hammond branch was out of its banks.

Flood, Carroll

When
February 24, 10:27 PM EST to February 25, 4:15 AM EST
Where
Carroll County, 1.51 mi N of Bridgeport to 1.04 mi SSW of Harney
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.702, -77.219

The stream gauge on Monocacy River at Bridgeport reached a flood stage of 13 feet. The gauge peaked at 13.62 feet. Baptist Road near Bridgeport began to flood.

Flood, Harford

When
February 24, 11:13 PM EST to February 25, 12:12 AM EST
Where
Harford County, 0.87 mi SE of Darlington to 1.17 mi S of Darlington
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.620, -76.190

The stream gauge on Deer Creek at Darlington reached a flood stage of 10 feet. The gauge peaked at 10.13 feet at 23:30 EST. Water approached Wilsons Mill near Darlington.

Flood, St. Mary'S

When
February 24, 11:36 PM EST to February 25, 7:01 AM EST
Where
St. Mary'S County, 0.4 mi E of Great Mills to 0.23 mi NNE of Great Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.231, -76.493

The stream gauge on St Marys River at Great Mills reached a flood stage of 6 feet. The gauge peaked at 6.97 feet at 04:15 EST. Flat Iron Road began to flood with water in some yards in Great Mills.

Flash Flood, Baltimore

When
February 24, 11:53 PM EST to February 25, 12:44 AM EST
Where
Baltimore County, 0.99 mi N of Oakleigh to 0.94 mi NW of Oakleigh
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.414, -76.551

The stream gauge on Minebank Run at Glen Arm reached 10.2 feet at 19:10 EST.

Flood, Prince George'S

When
February 25, 11:57 AM EST to 6:41 PM EST
Where
Prince George'S County, 0.41 mi S of Upper Marlboro to 0.34 mi S of Upper Marlboro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.814, -76.750

The stream gauge on Western Branch at Upper Marlboro reached a flood stage of 11 feet. The gauge peaked at 11.53 feet at 14:30 EST. The Water Street bridge in Upper Marlboro was completely covered by water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619259, 619426, 619251, 619249, 619258, 619427, 619428, 619429, 619248, 619430, 619252, 619256, 619431, 619247, 619250, 619255, 619254, 619257.